Mississippi, 2004

Tornado and Flash Flooding in Mississippi, March 5 to 6, 2004

March 5 to 6, 2004 · NWS JAN · 10 events in 6 counties and zones

5 flash flood, 4 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 5, 2:55 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 5, 2:55 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CST FRI MAR 5 2004

.DISCUSSION...SEVERE WEATHER?...FLOODING? BOTH REMAIN UNCERTAIN AT
THIS TIME. EXPECTED WIDESPREAD RAIN TO HAVE DEVELOPED BY NOW...WITH
MORE MODERATE TO HEAVY RAIN TRAINING OVER THE AREA TONIGHT...MAINLY
EAST AS THE NEXT DISTURBANCE MOVED THROUGH THE REGION. THE FRONT
STALLED ALONG THE MS RIVER THIS MORNING...HELPING THE EASTERN HALF
OF THE CWA TO WARM THROUGH THE AFTERNOON. EVEN WITH DPTS NEAR
70...TEMPS CLIMBING INTO THE UPPER 70S AND WEAK INSTABILITY OVER THE
AREA...HAVE YET TO SEE MUCH DEVELOPMENT. THERE WERE A FEW LIGHTNING
STRIKES NORTH. SHOWERS AND A FEW THUNDERSTORMS WERE BUILDING SOUTH
ALONG THE FRONT IN THE MORE MOIST/UNSTABLE AIR OVER CENTRAL/SOUTH
LA...SO WOULD LIKE TO WHAT HAPPENS OVER THE NEXT COUPLE HOURS. A FEW
OTHER STORMS WERE ALSO  MOVING INTO NORTHWEST MS. WITH IT RAINING
ALL DAY WITH VERY FEW BREAKS IN THE CLOUDS...NOT SURE THERE WILL BE
ENOUGH INSTABILITY FOR MORE THAN A FEW STRONG STORMS. WILL PROBABLY
MAKE AN ISSUANCE TIME DECISION ON CONTINUING THE FLOOD WATCH THROUGH
TONIGHT. WILL MAINTAIN ISOLATED SEVERE ALONG AND EAST OF I-55 IN THE
HWO AND IN THE ZONES. THE BOUNDARY CONTINUES TO EDGE EAST
SLOWLY...ORIENTED FROM AROUND BPT TO ESF TO JAN TO GTR AND POINTS
NORTH/EAST THIS AFTERNOON.  MODELS CONTINUE TO SWING THE UPPER LOW
NORTH OF THE AREA OVERNIGHT...PUSHING THE BOUNDARY OFF TO THE EAST.
MAINTAINED THE CURRENT FORECAST...WITH THE AREA CLEARING BY SATURDAY
MORNING...BUT NOT SURE AT THIS POINT IF THE AREA WILL CLEAR...RAIN
OR AT LEAST CLOUDS MAY NEED TO BE ADDED THROUGH EARLY SATURDAY.
ANYWAY BEYOND TONIGHT DO NOT EXPECT MUCH THROUGH THE END OF THE
WEEK. A FEW COLD FRONTS MOVE THROUGH THE REGION...BUT MODELS KEEP
THEM DRY. EXPECT TEMPS TO BE AFFECTED...SO COOLED TEMPS A FEW DAYS.
OTHERWISE CURRENT FORECAST OK. DID NOT MAKE ANY MAJOR CHANGES.

JACKSON   55  70  42  64 /  80   0   0   0
MERIDIAN  57  71  41  65 / 100  10   0   0
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&
Hazardous weather outlook, Mar 5, 3:24 PM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
324 PM CST FRI MAR 05 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
060124-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
324 PM CST FRI MAR 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SATURDAY...

...THUNDERSTORMS...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT
ACROSS MUCH OF	THE OUTLOOK AREA...MAINLY EAST OF THE MISSISSIPPI
RIVER. THE PRIMARY SEVERE CONCERN WILL BE FOR DAMAGING WIND GUSTS
OF 65 MPH...AND LARGE HAIL.  A VERY SLIGHT POSSIBILITY FOR
TORNADOES EXISTS AS WELL...MAINLY OVER THE EAST HALF OF
MISSISSIPPI...GENERALLY EAST OF A WINONA TO UTICA TO NATCHEZ
LINE.

RESIDUAL SURFACE HEATING THIS EVENING AND INCREASING DIVERGENCE
ALOFT SHOULD BE ENOUGH TO PRODUCE SOME INTENSIFYING UPDRAFTS
BEFORE MIDNIGHT.  ATMOSPHERIC WIND PROFILES WILL BE STRONG ENOUGH
TO SUPPORT ROTATING CELLS THAT WILL BE MOVING NORTHEAST AT 60 MPH
OR FASTER.  SOME OF THESE STORMS COULD PRODUCE DAMAGING WIND
GUSTS AS THEY PASS.  LATER TONIGHT...INSTABILITY WILL BE
WEAKENING AND ALLOW THE STORMS TO DIMINISH FROM WEST TO EAST AS A
WEAK COLD FRONT SWEEPS THROUGH THE REGION.

...FLOODING...
THUNDERSTORMS WILL PRODUCE BRIEF PERIODS OF HEAVY RAINFALL
THROUGH MIDNIGHT ACROSS MOST OF THE OUTLOOK AREA. THERE WILL BE A
CHANCE FOR AMOUNTS UP TO ONE INCH IN LESS THAN ONE HOUR THAT
COULD CAUSE  PONDING ON AREA ROADS AND IN POOR DRAINAGE AREAS.
THE MOST LIKELY AREA OF CONCERN WOULD BE EAST OF INTERSTATE 55
WHERE RAINS COULD PERSIST AFTER MIDNIGHT FOR A FEW HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING FOR MAINLY CENTRAL AND
EASTERN PORTIONS OF THE OUTLOOK AREA. OTHERWISE ACTIVATION SHOULD
NOT BE NEEDED THROUGH NEXT FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flash flood, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flash Flood, Leflore

When
March 5, 5:30 PM CST to 7:00 PM CST
Where
Leflore County, Greenwood
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
33.551, -90.301 (the zone’s center; the record gives no point)

Heavy rains caused a few streets in Greenwood to flood.

Flash Flood, Grenada

When
March 5, 5:30 PM CST to 7:00 PM CST
Where
Grenada County, Grenada
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
33.770, -89.802 (the zone’s center; the record gives no point)

Heavy rains caused a few streets to flood in Grenada.

Thunderstorm Wind, Holmes

When
March 5, 5:51 PM CST to 5:52 PM CST
Where
Holmes County, 4 mi NW of Ebenezer
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
NWS STORM SURVEY
Coordinates
33.000, -90.150

Several trees were blown down along Spell Road. A few trees were snapped on Mann Road.

Thunderstorm Wind, Holmes

When
March 5, 5:53 PM CST to 5:55 PM CST
Where
Holmes County, 6 mi SW of Lexington
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
33.050, -90.117

A few trees were snapped and blown down.

Tornado, Holmes

When
March 5, 6:01 PM CST to 6:02 PM CST
Where
Holmes County, 3 mi WSW of West
Rating
F0
Path length
0.2 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
33.183, -89.833

A weak tornado briefly touched down 3 miles west-southwest of West. As the tornado moved northeast it tore siding off a building, blew an antenna down, damaged a poorly constructed outbuilding and blew down several small trees.

Thunderstorm Wind, Holmes

When
March 5, 7:00 PM CST to 7:12 PM CST
Where
Holmes County, 8 mi SSE of Lexington
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
33.017, -90.000

A couple of trees were blown down. Along county road 145, several large limbs were snapped.

Thunderstorm Wind, Attala

When
March 5, 7:30 PM CST to 7:37 PM CST
Where
Attala County, 5 mi N of Kosciusko
Measured
58 kt (67 mph) estimated gust
Property damage
$3,000
Reported by
NWS STORM SURVEY
Coordinates
33.117, -89.583

A few trees were blown down 5 miles north of Kosciusko. Further north, a few trees were snapped at their base along Shady Grove Road.

Flash Flood, Holmes

When
March 5, 8:30 PM CST to 10:00 PM CST
Where
Holmes County, Brozville
Property damage
$3,000
Reported by
NWS STORM SURVEY
Coordinates
33.124, -90.092 (the zone’s center; the record gives no point)

Heavy rains caused a few roads to flood near Brozville.

Flash Flood, Rankin

When
March 5, 11:30 PM CST to March 6, 1:00 AM CST
Where
Rankin County, Pelahatchie
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.264, -89.946 (the zone’s center; the record gives no point)

Heavy rains caused a few roads to flood. As the water rose a few homes were threatened. The water subsided before any homes were affected.

Flash Flood, Scott

When
March 5, 11:46 PM CST to March 6, 1:00 AM CST
Where
Scott County, Morton
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
32.406, -89.538 (the zone’s center; the record gives no point)

Heavy rains caused a few streets to flood in Morton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2004Every state in 2004This day in weather historyThe tornado archive for Mississippi, 2004Warnings in Mississippi, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5386904, 5386905, 5386906, 5386907, 5386908, 5386909, 5386910, 5386913, 5386911, 5386912.